Ohio, 2010

Damaging Wind in Ohio, May 8, 2010

May 8, 2010 · NWS RLX · 1 event in 1 county or zone

Despite the late night hour, brief thunderstorms were along a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Despite the late night hour, brief thunderstorms were along a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 8, 12:45 AM EST, 30 minutes earlier.

Area forecast discussion, May 8, 12:45 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
145 AM EDT SAT MAY 8 2010

.SYNOPSIS...
STRONG COLD FRONT CROSSES OVERNIGHT WITH BRIEF SHOWERS OR
THUNDERSTORMS. DRIER...BREEZY AND MUCH COOLER FOR THE WEEKEND. HIGH
PRESSURE SUNDAY NIGHT WITH FROST.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WILL UPDATE FORECAST TO SLOW DOWN TIMING OF POPS TO BETTER MATCH
POSITION OF THE FRONT BASED ON RADAR AND LATEST MODEL RUNS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
A LOT ON THE PLATE IN THE SHORT TERM. COLD FRONT WILL BE WELL TO THE
EAST SATURDAY MORNING...CLEARING EAST COAST. EXPECTING A MAINLY
SUNNY START TO THE DAY BEFORE ARRIVAL OF COLD POOL IN AFTN LEADS TO
SUBSTANTIAL AMNT OF CELLULAR CU/STRATOCU. IMPRESSIVE CAA WILL
COMMENCE THROUGHOUT THE DAY ON A STOUT WESTERLY WIND. SOUNDINGS
CONTINUE TO SHOW GOOD MOMENTUM TRANSFER ACROSS THE AREA FROM A HIGH
MIXING HEIGHT ARND H75 AND SUFFICIENT LOW LEVEL DRYING. THIS WILL
RESULT IN EFFICIENT MIXING DOWN OF THE 50-60KT WINDS AT THE TOP OF
THE MIXED LYR. FOR THIS REASON...HOISTED WIND ADV FOR NORTHERN MTN
COUNTIES DOWN TO NICHOLAS FOR GUSTS TO 50MPH...LASTING INTO THE
EVENING HRS. THIS WOULD BE ESPECIALLY TRUE ACROSS RIDGE TOPS.
ELSEWHERE...LOOKING AT FREQUENT GUSTS TO INTO THE 35-40MPH
RANGE...WHICH IS HANDLED IN THE RWS. NEEDLESS TO SAY IT WILL BE A
WINDY DAY EVERYWHERE.

COULD STILL SEE SOME INSTABILITY SHRA ACROSS THE NORTH WITH ARRIVAL
OF COLD POOL. KEPT SCHC POPS IN...THOUGH DRY LOW LEVELS COULD RESULT
IN MORE VIRGA THAN ANYTHING. AS FOR UPSLOPE POTENTIAL...LOOKING AT
DRY LOW LEVELS BEING MAIN INHIBITOR IN AN OTHERWISE DECENT
SETUP...ALBEIT SHORT LIVED. RH TOPS OUT ARND H8...WITH GOOD OMEGA
AND INSTABILITY IN FORM OF NEGATIVE SFC DELTA THETA E. ELECTED TO
BUMP HIGHEST ELEVATIONS INTO 40-50 RANGE FOR POPS...LWR ACROSS
REMAINDER OF NORTHERN MTNS FOR SATURDAY EVENING. THINKING IS HIGHEST
RIDGE TOPS WOULD BE ABOVE DRYER LOWEST LEVELS. AS FOR PCPN
TYPE...LOOKS LIKE SOME FLAKES WILL BE SEEN ACROSS HIGHER ELEVATIONS
SATURDAY EVENING.

TEMPS WILL PROBABLY MAX OUT ARND MIDDAY BEFORE DROPPING DURING THE
AFTN. ELECTED TO UNDERCUT GUIDANCE GIVEN THE DEGREE OF CAA EXPECTED.
CODED UP ARND 60F ACROSS THE LOWLANDS FOR HIGHS...WITH 50S MTNS.
AGAIN...THIS WOULD PROBABLY BE A EARLY HIGH.

STRONGER WINDS WILL GRADUALLY DIMINISH OVERNIGHT SATURDAY...AS
PRESSURE GRADIENT RELAXES. HOWEVER STILL LKLY TO SEE A GOOD PUFF IN
THE MTNS. THIS PLAYED HAVOC IN TRYING TO FIGURE OUT LOW TEMPS.
GUIDANCE HAS COME IN MUCH LOWER...LEADING TO FRZ CONCERNS ACROSS
NORTHERN MTNS. DESPITE BL WIND CONUNDRUMS...THINK THE AMNT OF
CAA/H85 DIPPING TO NEAR -7C BY SUNDAY MORNING/ WOULD BE MORE THAN
ENOUGH TO OFFSET THE WIND. AS A RESULT...CODED UP FRZ WATCH FOR
NORTHERN MTNS...WITH MORE OF AN ELEVATED THREAT. TEMPS LOOK TO
BOTTOM OUT INTO THE 20S ACROSS HIGHER ELEVATIONS...WITH TYGART AND
GREENBRIER VALLEY LOCATIONS PERHAPS GETTING CLOSE TO FRZ MARK.
ELSEWHERE...CUT GUIDANCE A DEGREE OR TWO...MAINLY ACROSS TRI STATE
AREA. THIS RESULTS IN MID-UPR 30S MOST PLACES OUTSIDE OF MTNS.

SFC HIGH WILL BUILD IN FOR SUNDAY AFTN. WINDS COULD STILL GUST INTO
20-25KT RANGE WITH CONTINUED GOOD MOMENTUM TRANSFER. AGAIN UNDERCUT
GUIDANCE A DEGREE OR TWO FOR MAXT...ESPECIALLY HIGHER ELEVATIONS.
LOOKING AT TEMPS SIMILAR TO SATURDAY READINGS...EXCEPT COOLER MTNS.
SHOULD SEE MORE IN THE WAY OF SUN AS THERMAL TROF WORKS EAST. THIS
WILL SET THE STAGE FOR A NEAR IDEAL RADIATIONAL COOLING SETUP FOR
SUNDAY NIGHT. WITH SFC HIGH PARKED OVERHEAD...UNDERCUT ALL
GUIDANCE...HITTING HIGH MTN VALLEYS HARD. LOWER TO MID 30S LOOKS
GOOD FOR PLACES OUTSIDE MTNS...WITH AFOREMENTIONED VALLEY LOCATIONS
GETTING DOWN INTO PERHAPS MID 20S. LOOKING AT PERHAPS A WIDESPREAD
FROST THREAT FOR CWA...WITH FRZ CONCERNS ACROSS THE NORTH AND SE
OH...INCLUDING NORTHERN AND CENTRAL MTNS AGAIN.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
REGION SHOULD BE UNDER THE INFLUENCE OF SURFACE HIGH PRESSURE
WITH DRY WEATHER ANTICIPATED ON MONDAY.

FORECAST FOR THE REMAINDER OF THIS PERIOD FOLLOWS HPC THINKING.
WARM FRONT WILL MOVE NORTHEAST ACROSS THE AREA TUESDAY INTO TUESDAY
NIGHT...WITH A COLD FRONT THEN EXPECTED TO SLIDE SLOWLY SOUTHEAST
WEDNESDAY AND THURSDAY.  ANOTHER SYSTEM AND AN ASSOCIATED WARM
FRONT WILL IMPACT THE REGION FRIDAY.  THIS WILL RESULT IN CHANCES OF
SHOWERS AND THUNDERSTORMS BEGINNING MONDAY NIGHT...AND THEN
CONTINUING THROUGH THE PERIOD.  CONVECTION SHOULD BE MORE DIURNALLY
DRIVEN.  HOWEVER...SOME STORMS ARE STILL POSSIBLE MOST
NIGHTS.

HPC TEMPERATURES WERE GENERALLY FOLLOWED...WITH SOME TWEAKS...MAINLY
ACROSS THE MOUNTAIN COUNTIES.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A STRONG COLD FRONT WITH ABRUPT GUSTY WIND SHIFT...ACCOMPANIED BY
LINE OF SHOWERS AND THUNDERSTORMS...WILL MOVE BRISKLY ACROSS THE
AREA. THE LINE WILL BE ROUGHLY ALONG OHIO RIVER AT 06Z...AND WILL
MOVE EAST AT ROUGHLY 40 KTS...EXITING THE NORTHERN MOUNTAINS AROUND
10Z. BRIEF IFR AND ABRUPT WESTERLY WIND SHIFT CAN BE EXPECTED WITH
THE CONVECTION IMMEDIATELY WITH THE FRONT...FOLLOWED BY LINGERING
MVFR CIG FOR A FEW HOURS AFTER THE FRONT. THOUGH WE WILL HAVE VFR
FOR MOST OF THE DAYTIME PERIOD...GUSTY WESTERLY WIND WILL LAST TODAY
AND INTO THE EVENING. SOME MVFR CIGS EXPECTED FROM UPSLOPE FLOW
AGAINST THE WV MOUNTAINS TONIGHT.

AFTER 06Z SUNDAY...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
     EVENING FOR WVZ037-038-046-047.
     FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     WVZ038-046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/JSH/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...JSH
AVIATION...MDP
Hazardous weather outlook, May 7, 3:09 PM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT FRI MAY 7 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-082015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
409 PM EDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FROST OR FREEZE IS POSSIBLE EARLY MONDAY MORNING. A FROST OR
FREEZE WARNING MAY BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ037-082015-
NICHOLAS-
409 PM EDT FRI MAY 7 2010

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A FROST OR FREEZE IS POSSIBLE EARLY MONDAY MORNING. A FROST OR
FREEZE WARNING MAY BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038-046-047-082015-
WEBSTER-POCAHONTAS-RANDOLPH-
409 PM EDT FRI MAY 7 2010

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT SATURDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FREEZE WATCH.

A FROST OR FREEZE IS POSSIBLE EARLY MONDAY MORNING. A FROST OR
FREEZE WARNING MAY BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>036-082015-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
409 PM EDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FROST IS POSSIBLE EARLY MONDAY MORNING. A FROST ADVISORY MAY BECOME
NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Athens

When
May 8, 1:15 AM EST
Where
Athens County, Lottridge
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.230, -81.900

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226482.